Tuple Relational Calculus for Paraconsistent Databases

  • Rajiv Bagai
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1952)


A paraconsistent database is one in which information may be incomplete and/or inconsistent. A data model that does not attempt to eliminate such incompleteness or inconsistency, but rather is capable of functioning in their presence, has recently been developed. In this paper, we present a 4-valued tuple relational calculus for posing queries to paraconsistent databases based on that model. The syntax of our calculus is similar to that of the regular 2-valued relational calculus on ordinary relational databases, but our new 4-valued semantics makes it a useful querying tool for applications containing incomplete and inconsistent information. Moreover, as the model (out of necessity) freely permits infinite relations, the issue of safety of calculus expressions, that is so important in 2-valued systems, is not relevant any more.


Relational data model Incomplete and inconsistent information Tuple relational calculus 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. Bagai and R. Sunderraman. A paraconsistent relational data model. International Journal of Computer Mathematics, 55(1):39–55, 1995.MATHCrossRefGoogle Scholar
  2. 2.
    R. Bagai and R. Sunderraman. Bottom-up computation of the Fitting model for general deductive databases. Journal of Intelligent Information Systems, 6(1):59–75, 1996.CrossRefGoogle Scholar
  3. 3.
    R. Bagai and R. Sunderraman. Computing the well-founded model of deductive databases. International Journal of Uncertainty, Fuzziness and Knowledge-Based Systems, 4(2):157–175, 1996.CrossRefMathSciNetGoogle Scholar
  4. 4.
    R. Bagai. A query construct for paraconsistent databases. In Proceedings of the 7th International Conference on Information Processing and Management of Uncertainty in Knowledge-Based Systems, Paris, France, pp. 428–434, 1998.Google Scholar
  5. 5.
    N. D. Belnap. A useful four-valued logic. In G. Eppstein and J. M. Dunn, editors, Modern Uses of Many-valued Logic, pages 8–37. Reidel, Dordrecht, 1977.Google Scholar
  6. 6.
    C. Baral, S. Kraus, and J. Minker. Combining multiple knowledge bases. IEEE Transactions on Knowledge and Data Engineering, 3(2):208–220, 1991.CrossRefGoogle Scholar
  7. 7.
    N. C. A. da Costa. On the theory of inconsistent formal systems. Notre Dame Journal of Formal Logic, 15:621–630, 1977.CrossRefGoogle Scholar
  8. 8.
    V. S. Subrahmanian. Amalgamating knowledge bases. ACM Transactions on Database Systems, 19(2):291–331, 1994.CrossRefMathSciNetGoogle Scholar
  9. 9.
    N. Tran and R. Bagai. Infinite Relations in Paraconsistent Databases. Lecture Notes in Computer Science, 1691:275–287, 1999.Google Scholar
  10. 10.
    N. Tran and R. Bagai. Efficient Representation and Algebraic Manipulation of Infinite Relations in Paraconsistent Databases. Submitted, Information Systems.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Rajiv Bagai
    • 1
  1. 1.Department of Computer ScienceWichita State UniversityWichitaUSA

Personalised recommendations